Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 71, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 6, 2018, 4:02 PM EDT for Doddridge County, Lewis County, West Virginia. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2018, 4:02 PM EDT (20:02 UTC)
- Expired
- Sep 6, 2018, 5:41 PM EDT
- In force
- 99 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doddridge County, WV, Lewis County, WV
The radar
The Charleston,WV radar (KRLX), 136 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.6
The text
As transmitted.
297
WGUS51 KRLX 062002
FFWRLX
WVC017-041-062200-
/O.NEW.KRLX.FF.W.0071.180906T2002Z-180906T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
402 PM EDT THU SEP 6 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Southeastern Doddridge County in northern West Virginia...
Northwestern Lewis County in northern West Virginia...
* Until 600 PM EDT.
* At 402 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Weston, Jackson Mill, Camden and Leopold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3917 8058 3915 8052 3915 8051 3914 8049
3915 8047 3903 8048 3903 8061 3912 8076
3918 8064
$$
ROCHE2 follow-up statements
336
WGUS71 KRLX 062030
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
430 PM EDT THU SEP 6 2018
WVC017-041-062200-
/O.CON.KRLX.FF.W.0071.000000T0000Z-180906T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Lewis WV-
430 PM EDT THU SEP 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
SOUTHEASTERN DODDRIDGE AND NORTHWESTERN LEWIS COUNTIES...
At 425 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Weston, Jackson Mill, Camden and Leopold.
The stream directly affected is the Little Kanawha River in
northwestern Lewis and southeastern Doddridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report flooding to your local law enforcement agency when you
can do so safely.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3917 8058 3915 8052 3915 8051 3914 8049
3915 8047 3903 8048 3903 8061 3912 8076
3918 8064
$$
ROCHE517
WGUS71 KRLX 062141
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
541 PM EDT THU SEP 6 2018
WVC017-041-062150-
/O.CAN.KRLX.FF.W.0071.000000T0000Z-180906T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Lewis WV-
541 PM EDT THU SEP 6 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DODDRIDGE AND
NORTHWESTERN LEWIS COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3917 8058 3915 8052 3915 8051 3914 8049
3915 8047 3903 8048 3903 8061 3912 8076
3918 8064
$$
ROCHEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:41 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 6, 2:41 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Charleston WV Issued by National Weather Service Pittsburgh PA 241 PM EDT Thu Sep 6 2018 .SYNOPSIS... An approaching cold front could stall over the area tonight. This brings unsettled weather, which lasts into next week, as the front slows, and moisture from Gordon gets absorbed into it. && .NEAR TERM /THROUGH FRIDAY/... As of 230 PM Thursday... WPC has a cold front analyzed just north of our CWA by 18Z, and is expected to drop just south of the area by 00Z this evening. However, the NAM/GFS models are slower with the progression of this front, keeping it nearly stalled bisecting our CWA through Friday morning. Meanwhile, satellite imagery indicates plenty of sunshine across the area ahead of the front. With diurnal heating and abundant low level moisture, as seen on dewpoints in the lower 70s, expect an increase of showers and thunderstorms this afternoon and evening. Elevated heat source and orographic lift will aid in the development of thunderstorms across the highest peaks of the northeast WV mountains. The environment is lacking of deep layered shear. Strong bouyancy and differential heating boundaries will promote thunderstorm development through this evening. Pcpn activity should diminish or dissipate after sunset. However, with the frontal boundary nearby, will keep a slight chance for showers or storms through 12Z Friday. Areas that receive rainfall would be prone to dense fog development overnight. However, extensive cloudiness could prevent fog formation from happening, and perhaps a low level deck could develop instead. Used the NBM guidance for temperatures through the period. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 455 AM Thursday... The late summer heat wave breaks down this period, especially late, when tropical moisture from the remnants of Gordon ride eastward along a front sagging southward into the area. The southern edge of renewed upper level troughing over eastern Canada gets just far enough to flatten upper level ridging that had been over the area, and allowing a surface cold front to sag southward into the area. This allows for the increasing chance for showers and, initially, thunderstorms, along with lower daytime temperatures. Thunderstorms Friday will be locally heavy, mainly in the afternoon and evening, given increased moisture in an axis along and either side of the front, which will be slanted, featuring elevated instability on its poleward side. By Saturday, surface instability is shunted southward, but integrated moisture remains in place, so storms can still be heavy. The front returns as a warm front Saturday night, as the remnants of Gordon, with the attendant mid level trough, approach from the lower Ohio Valley. Deep moisture remaining in place, with a nocturnal / early morning tropical moisture feed, spell the chance for a somewhat more widespread heavy rainfall across northern portions of the forecast area, near the h85 warm front / convergence zone. This is reflected in the collaborated day 3 excessive rainfall outlook and, in collaboration with PBZ and ILN, will be highlighted in the HWO. For Sunday, the warm front pushes north, as the remnants of Gordon get closer. The moist axis transitions to more of a southwest to northeast orientation, along and ahead of the psuedo cold front, and the heavy rainfall threat becomes more parallel to the Ohio River. As this axis moves eastward Sunday night, so does the heavy rain threat, but a motion more perpendicular to the axis this time may mitigate the threat east of the Ohio River. Over time, this may place the biggest threat over the northwest corner of the forecast area, which is most of the southeast Ohio counties. High temperatures lower through the period per latest guidance, with a mix of the MET, MAV and central guidance employed. Dew points and overnight lows fall modestly at best heading into the weekend. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 455 AM Thursday... The remnants of Gordon lift through the upper Ohio Valley and eastern Great Lakes region Monday and Monday night. The psuedo cold front stalls and washes out as a result, perhaps even bulging backward across the Ohio River, as upper level ridging builds back in the wake of the exiting short wave trough. Rainfall can still be heavy on Monday, with the old boundary, and tropical moisture, still in place, with slow cell movement likely, and repetitive downpours possible. In addition to the weekend threat, we will have to watch the cumulative threat for excessive rainfall through at least Monday. By Tuesday, heavy rainfall should become more isolated and more diurnally sensitive. By late week, attention may be turning to the track of Florence relative to the east coast, given the latest guidance envelop. Highs slowly climb back above normal during next week, with lows and dew points nearly steady, as reflected in central guidance. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 130 PM Thursday... Afternoon convection will continue to develop this afternoon and evening ahead of an approaching cold front. MVFR/IFR conditions expected along the heavier showers or storms. However, difficult to pin point exact track of storms, so coded VCTS after 20-21Z at most sites, and TEMPOs at PKB and HTS where PoPs are likely through at least 23Z. Anywhere that gets rain will have a better chance of fog tonight, but plenty of clouds will be around and could limit fog some as well. Winds light and variable, in occasions calm. Gusty winds near storms expected to exceed 35 knots. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... ALTERNATE SCENARIOS: May need amendments for showers and storms today. Fog formation tonight may vary. FORECAST CONFIDENCE: Medium. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. AFTER 18Z FRIDAY... IFR possible in showers and storms into the weekend. Early morning fog also possible where it rains during the late evening or overnight. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MZ NEAR TERM...ARJ SHORT TERM...TRM LONG TERM...TRM AVIATION...ARJ
Hazardous weather outlook, Sep 6, 5:18 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV Issued by National Weather Service Pittsburgh PA 518 AM EDT Thu Sep 6 2018 OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-070930- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood- Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor- 518 AM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for much of the middle Ohio Valley. .DAY ONE...Today and Tonight. While there is a low probability for widespread hazardous weather, slow moving thunderstorms can produce isolated flash flooding, mainly this afternoon and this evening. Hence, there is a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated flash flooding from slow moving showers and thunderstorms is possible Friday and Saturday, mainly during the afternoons and evenings. However, there is a slight risk for excessive rainfall Saturday night, as the remnants of once tropical storm Gordon, and a front, combine to bring potentially more widespread heavy rainfall. The heavy rainfall could last through Sunday, and even into Monday, as the system only slowly pushes through. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-018-026>030-039-040- 515>526-070930- Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell- Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Boone-Clay- Braxton-Gilmer-Lewis-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 518 AM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for northeast Kentucky, extreme southeast Ohio, and much of West Virginia. .DAY ONE...Today and Tonight. While there is a low probability for widespread hazardous weather, slow moving thunderstorms can produce isolated flash flooding, mainly this afternoon and this evening. Hence, there is a marginal risk for flash flooding, mainly for the lowlands. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. While there is a low probability for widespread hazardous weather, slow moving showers and thunderstorms can produce isolated flash flooding Friday through the weekend, and even Monday. There is a marginal risk for flash flooding over the weekend, when the remnants of once tropical storm Gordon add to an already moist air mass. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-025-033-034-070930- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming- 518 AM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. While there is a low probability for widespread hazardous weather, slow moving showers and thunderstorms can produce isolated flash flooding this weekend. There is a marginal risk for flash flooding, overnight Saturday night, when the remnants of once tropical storm Gordon add to an already moist air mass. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. MZ / TRM
In the hours before
Special weather statement, Sep 6, 12:45 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
1245 PM EDT THU SEP 6 2018
OHZ066-075-061715-
Athens-Perry-
1245 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PERRY AND ATHENS
COUNTIES...
At 1242 PM EDT, a strong thunderstorm was located near Pleasantville,
or 10 miles west of Somerset, moving southeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Athens, Nelsonville, Glouster, Somerset, Albany, Shawnee, Coolville,
Thornport, Harbor Hills, Chauncey, Thornville, Buchtel, Jacksonville,
Trimble, Glenford, Amesville, Stroud Run State Park and The Plains.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3991 8216 3986 8217 3973 8235 3956 8216
3955 8205 3946 8205 3945 8185 3932 8185
3927 8182 3927 8172 3919 8174 3918 8176
3920 8227 3937 8229 3947 8228 3947 8217
3952 8216 3984 8247 3993 8246
TIME...MOT...LOC 1642Z 301DEG 24KT 3985 8248
ROCHESpecial weather statement, Sep 6, 3:45 PM EDT, 17 minutes before
Special Weather Statement National Weather Service Charleston WV 345 PM EDT THU SEP 6 2018 WVZ020-029>031-062045- Doddridge-Harrison-Lewis-Gilmer- 345 PM EDT THU SEP 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DODDRIDGE... NORTHWESTERN LEWIS AND SOUTHWESTERN HARRISON COUNTIES... At 344 PM EDT, a strong thunderstorm was located near Jackson Mill, or near Weston, moving northeast at 10 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Weston, Jackson Mill, West Milford, Jane Lew, New Milton, Camden, Avon, Grove, Leopold and Blandville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3902 8048 3909 8081 3926 8080 3924 8032 TIME...MOT...LOC 1944Z 235DEG 19KT 3911 8055 ROCHE
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 3:45 PM EDT | Special Weather Statement | RLX | Lewis | 60 min |
| Sep 6, 7:31 PM EDT | Flash Flood Warning | RLX | Wood | 86 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.